Methadone is a synthetic mu-opioid receptor agonist used in the treatment of chronic pain and opioid dependence. Methadone is metabolized by several cytochrome P450 isoenzymes; primarily CYP3A4, CYP2B6, and CYP2D6 before renal and fecal elimination. Exposure to substances like grapefruit juice, that inhibit these isoenzymes may result in increased blood levels of methadone, and thus may manifest clinically as unexpected opioid toxicity.
A 51-year-old male was found unresponsive. He was hypoxic and bradypneic with pinpoint pupils. Multiple boluses followed by infusion of naloxone were required before improvement of respiratory status. Upon awakening, the patient reported participating in an opioid treatment program where he is administered 90 mg of oral methadone daily and denied any other substance use. On further questioning, he admitted to drinking grapefruit juice (estimated to be approximately 500 mL/day) every day for 3 consecutive days before presentation. The patient was discharged home after being counseled to stop drinking grapefruit juice.
Grapefruit juice is known to be an inhibitor of the CYP3A4 isoenzyme. Various studies demonstrate that through CYP3A4 inhibition, grapefruit juice increases serum levels of opioids, such as methadone, though no clinically significant effects have been reported.
Grapefruit juice inhibits the metabolism of methadone, raising its serum levels. To our knowledge, this is the first reported case in which the interaction between grapefruit juice and methadone was significant enough to cause an opioid toxidrome. It is, therefore, recommended that opioid treatment programs (OTPs) advise patients about this interaction before administering methadone.